Utah, 2005

Drought in Utah, February 1 to 28, 2005

February 1 to 28, 2005 · NWS GJT · 7 events in 7 counties and zones

Improvement occurred in the drought situation across the mountains of northeast and southeast Utah as a number of storms brought substantial precipitation to the area. Although seasonal snowpack continued above normal for the mountains, abnormally dry conditions continued.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Improvement occurred in the drought situation across the mountains of northeast and southeast Utah as a number of storms brought substantial precipitation to the area. Although seasonal snowpack continued above normal for the mountains, abnormally dry conditions continued. Moderate to severe drought continued from the lower valleys of extreme northeast Utah and across the east-central plateaus to the valleys of southeast Utah. Please see the March 2005 Storm Data publication for a continuation on this drought situation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 31, 2:42 PM MST, 9 hours 18 minutes earlier.

Area forecast discussion, Jan 31, 2:42 PM MST, 9 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
242 PM MST MON JAN 31 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
VERY LITTLE CHANGE EXPECTED TONIGHT AS AN UPPER LEVEL TROUGH LINE
AND DEFORMATION ZONE STRETCH DIAGONALLY ACROSS THE AREA FROM ABOUT
SBS IN THE NORTHEAST TO NAVAJO MTN IN THE SW. MOSTLY CLEAR TO PARTLY
CLOUDY CONDITIONS WILL PREVAIL NW OF THE LINE...WHILE MOSTLY CLOUDY
CONDITIONS WILL CONTINUE TONIGHT SOUTH OF THE LINE. VERY LITTLE
PRECIPITATION EXPECTED SOUTH OF THE LINE...ONLY MT TOP ORGPHC
SHOWERS...AND HAVE KEPT POPS VERY LOW. A WEAK COLD FRONT WILL
APPROACH FROM THE NW LATE TONIGHT AND MOVE OVER THE AREA TUE. SCT TO
BKN CLOUDS BUT LITTLE IN THE WAY OF PCPN EXPECTED. PCPN SHOULD BE
CONFINED TO HIGHEST ELEVATIONS NEAR CONT DVD. THIS ACTIVITY WILL
CONTINUE MOVING SOUTH TUE AND TUE NGT...THEN WED SHOULD BRING DRIER
CONDITIONS AND NNE WINDS ALOFT.

WITH CLOUDS INCREASING TONIGHT...HAVE INCREASED TONIGHTS LOW TEMPS
TO NEAR THE HIGHER GUIDANCE NUMBERS AT MOST LOCATIONS. HAVE HELD BACK
TUE AND WED HIGH TEMPS A BIT WITH MORE CLOUD COVER IS FORECAST AND
GUIDANCE NUMBERS LOWER A FEW DEGREES ACROSS THE BOARD.

.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...
MID-LEVEL RIDGE BUILDS OVER THE GREAT BASIN FROM THE WEST WITH AXIS
ORIENTED NEARLY WEST-EAST PUTTING N-NELY FLOW OVER THE FORECAST AREA
THROUGH FRI. TAIL END OF SHORTWAVE BRUSHES THE N WED NIGHT AHEAD OF
THE BUILDING RIDGE AS ACTIVE NRN JET STREAM REMAINS NEAR THE
U.S./CANADIAN BORDER, BUT IT LOOKS WEAK AND WILL ONLY CARRY CLOUDS
FOR THE N WED NIGHT. WARMING ALOFT WILL FAVOR VALLEY INVERSIONS AND
LIMITED MIXING...SO STILL ANTICIPATING THAT FOG WILL DEVELOP AGAIN IN
THE ERN UINTA BASIN. CUT-OFF LOW NEARLY STATIONARY OVER NRN BAJA
UNTIL THE WEEKEND.

CHANGES STILL ANTICIPATED SAT-MON WITH ECMWF AND GFS REMAINING AT
ODDS IN THE LATER PERIODS.  NRN JET STREAM EXPECTED TO MOVE SWD WITH
COLD PUSH WITH THE BAJA CUT-OFF LOW LIFTING OUT ACROSS NRN MEX INTO
TEXAS. 31/12Z ECWMF ENDS UP WITH LARGE TROUGH OVER THE WEST BY 00Z
TUE WHILE GFS AND DGEX SHOW BULK OF COLDER AIR SLIDING INTO THE CNTL
STATES WITH RIDGING OVER THE FAR WEST. STILL LEANING MORE TOWARD THE
EC AS IT SEEMS TO HAVE BETTER RUN-TO-RUN CONSISTENCY. WITH AT LEAST A
SHALLOW COLD FRONT POSSIBLY REACHING NE UT/NW CO SUN, HAND HAVE
EXTENDED THE CHANCE OF PCPN ACROSS THE NRN SAT NIGHT INTO SUN.
OTHERWISE...NOT MUCH CHANGE TO NEXT WEEKEND DUE TO CONTINUED
DISCREPANCIES IN MODEL SOLUTIONS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

CJC/JAD
Hazardous weather outlook, Jan 31, 5:00 AM MST, 19 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
500 AM MST MON JAN 31 2005

COZ001>003-005>007-011-020>023-UTZ022-025-027-029-011300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
FOUR CORNERS/UPPER DOLORES RIVER-GRAND VALLEY-
LOWER YAMPA RIVER BASIN-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
TAVAPUTS PLATEAU-UPPER YAMPA RIVER BASIN-
500 AM MST MON JAN 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER ELEVATIONS OF
EASTERN UTAH AND WESTERN COLORADO.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COZ004-008>010-012>014-017>019-UTZ023-028-011300-
CENTRAL COLORADO RIVER BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
LA SAL AND ABAJO MOUNTAINS-NORTHWEST SAN JUAN MOUNTAINS-
SOUTHWEST SAN JUAN MOUNTAINS-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
UPPER GUNNISON RIVER VALLEY-WEST ELK AND SAWATCH MOUNTAINS-
500 AM MST MON JAN 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF WESTERN
COLORADO AND EASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO SCATTERED SNOW SHOWERS CAN BE EXPECTED ACROSS THE
MOUNTAINS OF EASTERN UTAH AND WESTERN COLORADO TODAY. SNOW WILL
DIMINISH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE CHANCE FOR SNOW WILL DEVELOP OVER THE NORTHERN MOUNTAINS SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT SNOWFALL RATES AS WELL
AS SNOWFALL AMOUNTS.

UTZ024-011300-
EASTERN UINTA BASIN-
500 AM MST MON JAN 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN UINTA BASIN
OF NORTHEAST UTAH.

.DAY ONE...TODAY AND TONIGHT...

PATCHY FOG...WITH VISIBILITY POSSIBLY LESS THAN 1 MILE AT TIMES...
WILL DEVELOP IN THE EASTERN UINTA BASIN LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

AREAS OF FOG...WITH VISIBILITIES LESS THAN 1 MILE AT TIMES...WILL
AFFECT THE EASTERN UINTA BASIN THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

HEFFERNAN/COLTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Eastern Uinta Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Drought, Canyonlands / Natural Bridges

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Drought, Eastern Uinta Basin

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Drought, Grand Flat and Arches

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Drought, La Sal & Abajo Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Drought, Southeast Utah

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Drought, Tavaputs Plateau

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441131, 5441132, 5441133, 5441134, 5441135, 5441136, 5441137.